I am a 35 year old type 1 diabetic. I have felt under the weather for some time now. I went to the doctor last week and my A1C was 9.2. I was dehydrated and the sugar in my urine was 265 mg. They changed my insulin and yesterday I went back to the doctor. The sugar in my urine is now over 500 mg. I feel terrible and I'm still dehydrated. I've been nauseated but I'm not throwing up. The smallest tasks (ie. helping my daughter wash her hair and get ready for bed) wear me out. I'm having leg cramps that are waking me up at night but my potassium levels are appearing to be normal. The blood gas last week showed that I am not in DKA. I've been constipated for the past 3 weeks and can only use the bathroom with the help of a laxative. My white blood count was normal also. I'm starting to get confused. Everything I know about DKA says that I'm well on my way. If anyone has any ideas I really appreciate it. I just want to feel normal again.
Right now you really need to test a lot and take more insulin. Your a1c is way too high. The docs are correct in that you are not currently in DKA. You need to work hard at hydrating yourself too. That will definitely help you feel better. Do you know all your ratios and do they need tweaking? Don't forget that diabetes is ever changing and so your ratios may change and you will have to adjust. Sometimes you just need more insulin than others.
Best of luck and I hope you feel better soon. Feell free to ask lots of questions. I had T1 for 42 years before a pancreas transplant.
Thank you so much Cora. I don't know my ratios. I go back to the doctor on Saturday. Despite all the water that I've been drinking I'm still dehydrated. I just keep drinking. They have increased my insulin dramatically and sometimes I feel ok. Other times..I'm really scared. My muscles hurt so bad a week ago that it was hard to do anything. I was able to walk my kids to the bus stop this morning. I'm very tired today but no pain. Each day I feel a little better. If feeling better means taking more insulin I'm ok with that.
There are 2 ratios that are so important for a diabetic on insulin. The first is the insulin to carb ratio (I:C). This is how much insulin you take for a certain amount of carb. Do you carb count? Most folks start at 1 unit of fast acting insulin for every 15 rams of carb. Eat a known amount (read the label) and then test 2 hours later. If you are high or low you will know which way to change. Some folks take 1:5, I took 1:25. Everyone is different.
The other you want to know is your insulin sensitivity factor. This is how many points one unit of insulin will drop your glucose. Mine was 1:80. Many folks are much less. Again, take some insulin when you are high and test and see how much you come down. Don't forget that the higher your glucose, proportionally you may need more insulin as you become more insulin resistant when you are higher.
Hope this helps a bit. You need to know these things to properly take care of yourself. The doc can't do it on a day to day basis. Only you can - but the good news is that with the proper knowledge you can get excellent control.
Thank you so much Cora. Last week the doctor changed my insulin and increased how much I was taking. Saturday I went back for more blood work and urine testing. The sugar in my urine went from over 500 to 0 in less than 5 days. I still feel very weak and my muscles hurt pretty bad. I'm still not using the bathroom but I feel so much better than I did.
Now that my sugar is somewhat under control I want to learn more about my ratios and see if the doctor will put me on some kind of sliding scale. My insulin sensitivity factor is 1:30. I'm not sure of the insulin to carb ratio. I am on Humalog 75:25 and I take 10 units before every meal. Seems like a lot and I'm having quite a few low blood sugars but them are trying to flush my blood and urine of all the excess sugar. My kidneys are working much better now. I hope to be able to lower the Humalog soon but that may mean an increase in the Lantus. Thanks again Cora.
If you want to learn about the basal/bolus regime (not mixed insulin) I would recommend 2 books. Using Insulin and Think Like a Pancreas. Both will explain insulin usage and how to work things out. They are excellent and you may even find them at your local library (although they are always available online and well worth the cost). I think you will find these will help tremendously in getting you to feel better all the time. I know taking 4 or more shots a day is a pain, but not using a mix allows for much more flexibility and gives much better control.
why are you taking lantus and 75:25 humalog? that's why your sugars are so erratic. lantus is a 24 hour insulin, which i actually take 2 times a day. but before i eat i take a shot of novolog (just novolog). it's an easier way to get the right amount of insulin on the carb ratio. mine is 15 to 1, so i would take an injection of 3 units based on 45 carbs.
i've had diabetes for 45 years, so if you have questions, please just drop me a note.
I was on the Novolog and Lantus when I got sick. It wasn't keeping my blood sugars down. I'm doing much better with the Humalog 75:25 now. Hopefully I will be able to stop taking one of the shots before I eat soon. I would love to take the Lantus twice a day eventually and a lower dose of the Humalog.
When I first got to the doctor I was taking 3 Novolog shots a day and Lantus at night. My blood sugar was over 400 and I had 500 mg of sugar in my urine. I was dehydrated and in severe pain. My A1C was 9.2. I felt awful to say the least. I'm doing much better now but I still have bad days.
Hi, You seem to have your carb insulin ratio down pat.i m a fairly long term diabetic, but still in the guessing game as to how much to injeck. perhaps you or someone else can answer this question for me. Say your are fairly high before a meal,would you still take your carb ratio or allow an extra 1 or 2 units of insulin on top of that to counter attack the high going into a meal? Thanks anyone for giving me some insight into this and what you do. Sharon
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.